Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2003, 6:56 PM CDT for Dickinson County, Geary County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 6:56 PM CDT (23:56 UTC)
- Expired
- May 4, 2003, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Geary County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 841 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 042356
SVRTOP
KSC041-061-050030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS
GEARY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 730 PM CDT
* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ENTERPRISE...OR ABOUT 11
MILES SOUTHEAST OF ABILENE...MOVING NORTHEAST AT 60 MPH.
* SOME LOCATIONS AFFECTED...
JUNCTION CITY
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3908 9670 3897 9659 3887 9675 3888 9689
3877 9699 3875 9713 3911 9721 3912 9691
3908 9686
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:25 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 4, 2:25 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 225 PM CDT SUN MAY 4 2003 RAIN CHANCES FROM WEDNESDAY THROUGH THE WEEKEND IS THE MAIN FORECAST CONCERN. SEVERE THUNDERSTORM POTENTIAL SHOULD END BY EARLY EVENING AS DRY LINE MOVES EAST OF THE CWA. WRAP-AROUND COLD POOL ALOFT MAY SPARK A FEW SHOWERS DURING THE EVENING BUT GENERALLY DRIER WEATHER EXPECTED FOR THE FIRST PART OF THE WEEK. COLD FRONT WILL PUSH TO THE SOUTH ON MONDAY...THEN BEGIN ITS TREK BACK NORTH AS A WARM FRONT ON WEDNESDAY. CONVECTION IS EXPECTED TO DEVELOP WEDNESDAY AFTERNOON JUST ABOUT ANYWHERE IN THE CWA THEN. HAVE KEPT CHANCE POPS GOING FOR THIS. FOR THE REST OF THE WEEK...ANOTHER UPPER TROUGH WILL DROP INTO THE WESTERN U.S. A SERIES OF VORT LOBES EJECTING NORTHEAST FROM THE BASE OF THE TROUGH WILL TRIGGER SURFACE LOW PRESSURE IN THE HIGH PLAINS. WITH WARM FRONT TO THE NORTH...PLAINS WILL BE SUPPLIED WITH WARM AND MOIST GULF AIR. THIS COMBINATION WILL RESULT IN A CHANCE FOR THUNDERSTORMS JUST ABOUT ANY DAY RIGHT ON THROUGH SUNDAY. AFTER COLLABORATION WITH SURROUNDING OFFICES...BEST APPROACH NOW APPEARS TO BE TO SHOTGUN CHANCE POPS FOR DAYS 3 THROUGH 7 AND THEREFORE WAS DONE. TEMPERATURES WILL COOL SLIGHTLY WITH CURRENT LOW PRESSURE SYSTEM MOVING EAST. LOW TEMPERATURES SHOULD AVERAGE UPPER 40S WITH HIGHS IN THE UPPER 60S AND 70S MONDAY AND TUESDAY. PLENTY OF SUNSHINE ON MONDAY MAY HELP TEMPS IN THE SOUTHERN CWA TO TOUCH 80. WITH ONSET OF CLOUDS/PRECIP CHANCES BY MID WEEK...WILL TREND TEMPS BACK TO NEAR NORMAL. .TOP...NONE. 62
Hazardous weather outlook, May 4, 5:51 PM CDT, 1 hour 5 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 551 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ALTHOUGH SCATTERED THUNDERSTORMS WILL LINGER INTO THE EVENING...IT APPEARS THE THREAT FOR TORNADOES HAS GREATLY DIMINISHED. IN ADDITION...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL ALSO DECREASE RAPIDLY AS SUNSET APPROACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 4, 2:42 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
242 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WINCHESTER KS 1.00 INCH HAIL
05/04/03 JEFFERSON
BNLocal storm report, May 4, 3:33 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
333 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM LAWRENCE KS .75 INCH HAIL
05/04/03 DOUGLAS
BNLocal storm report, May 4, 4:42 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
442 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 PM KINCAID KS 1.00 INCH HAIL
05/04/03 ANDERSONLocal storm report, May 4, 5:20 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
520 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 W JAMESTOWN KS .88 INCH HAIL
05/04/03 CLOUD REPORTED BY COUNTY EM.
0500 PM GLASCO KS .75 INCH HAIL
05/04/03 CLOUD REPORTED BY TRAINED
SPOTTER.Special weather statement, May 4, 5:55 PM CDT, 1 hour 1 minute before
KSZ008>012-020>024-026-034>040-054>056-058-059-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 555 PM CDT SUN MAY 4 2003 TORNADO WATCH #231 WILL EXPIRE AT 6PM AND NOT BE REISSUED. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:30 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 30 min |
| May 4, 2:35 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 25 min |
| May 4, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 41 min |
| May 4, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 17 min |
| May 4, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| May 4, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.